Jump to content

new med need info


dream02
 Share

Recommended Posts

I felt great while on steroids (medrol pack), but for long term use, it can be tough on the bones. Did make me bloated, but kept my bp stablized. Also, I have trouble sleeping when I've got steroids in me...make me a hyperactive lunatic. I get physically exhausted but my brain, she keeps going and going and wont let me sleep.

Some people just don't respond well with cortisone or florinef, which are both intended to bolster blood volume. There is another method, which is to use medication like Procrit, which will make the body make more red blood cells. Has your doctor verified that you have low blood volume? This is a nuclear medicine test, and you would have had some blood removed, radio-isotope tagged, and then reinjected. After a while, they take more blood, and then are able to calculate your total blood volume, white cell mass, red cell mass, etc.

Nina

Link to comment
Share on other sites

I haven't had that test...probably because it's so difficult to get blood from me. I have no veins and my port a cath won't allow blood to be drawn. The doctor doesn't want to replace it unless it won't let fluid and medicines in because I'm only 41 and could run out of sites to put a port in. As I'm sure you know when my blood pressure bottoms out the first thing they want to do is get me on IV fluids. The doctor is going on the assumption that the problem is my adrinal gland. I'm not sure about that. I really wish I could find a doctor who's really knowledgable about POTS. My SSI claim is in the second phase and I can't get medicaid without a determanation so my options for health care are limited to military doctors since my son who is in the army has claimed me as a dependant.

Link to comment
Share on other sites

Denise, it's possible that you don't have low blood volume--and therefore, none of the volume expansion meds or treatments are then likely to be of use, including florinef, salt, procrit/erythropoetin, cortisone and other steroids. You may want to skim through the "what helps" section of the main dinet.org site, and see if there are other treatments that seem to be more promising? or print out the section for your doctor?

Nina

Link to comment
Share on other sites

i just noticed that you mentioned that your doc thinks you may have an issue with your adrenals? i have adrenal insufficiency (dx by a cortisol stim test.) have you had any testing on your adrenals or the related endocrine functions? seen an endocrinologist? symptoms can be similar to those found in POTS so it may be worth exploring but i'm not sure how being on steriods already would/might affect the testing.

i've taken florinef in the past and it helped me some but not too much; i stopped taking it b/c it gave me too many problems with potassium loss & the amount of K+ i then had to take then made my GI issues worse.

also, for what it's worth i don't have particularly low blood volume (mine's the low edge of normal) but i still benefit from salt, fluids, & IV fluids . and dr. grubb still wants to get me started on procrit. but then again i had my testing off-meds but still pretty loaded up on fluids/salt so that may have skewed it bit? not sure about the technicalities of that one either way...

i've been on cortef - essentially the man-made form of cortisol - since june and honestly am not sure if it's made any difference for me. there are many variations re: how various steriods are taken though which has a major impact on what the benefits & in turn the side effects may be. i.e. the amount of cortef i'm on is only enough to replace what my body should have in the first place as opposed to being considered a "therapeutic" dose. hope that makes sense....

good luck with things & let us know how it goes,

:rolleyes: melissa

Link to comment
Share on other sites

Thanks for the responses. No my adrenals haven't been tested. I plan to ask him to do that. I was going to try the med to see how it would work for me but haven't been able to get it. The pharmacy on base no longer carries it and they haven't been able to get hold of the doctor to find out what he wants to do. I have to get meds that are on the military formula since I have no money to get meds off base.

Denise

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...